You hear a lot these days about the national epidemic of painkiller overdoses. What you don’t hear so much about is what you can do to respond to those overdoses when they happen, much as we learn about CPR or defibrillators for heart attacks.
In an opinion piece just out in the Journal of the American Medical Association, Northeastern University assistant professor of law and health sciences Leo Beletsky and his co-authors argue that the government should do far more to enable the public to fight overdoses. Why doesn’t it? And what can each of us do? He explains here.
By Leo Beletsky
Now a true national crisis, overdose from opioid drugs like Oxycontin and heroin kills about 16,000 Americans every year. Outranking car accidents, it is now the leading cause of accidental death in many states, including Massachusetts.
Rural and poor communities are particularly hard-hit, but contrary to popular belief, this epidemic does not discriminate: Overdose victims come from all classes, races, and age groups. Deaths afflict both legitimate and illicit users of prescription medications as well as those using street drugs like heroin.
Many of these deaths could be averted. Long-term prevention efforts are needed, but in the meantime, there are some straightforward things we can all do immediately to stop overdoses from turning fatal.
First: From the onset of the telltale signs of overdose, such as shallow breathing and slow pulse, it typically takes 30 to 90 minutes for the victim to die. This provides a precious window of opportunity to save a life. The tragic reality is that people often don’t recognize the overdose in time and thus don’t quickly call 911.
Second: Most people do not realize that once an ambulance has been called, they can help save the victim’s life. The key is to determine if the person is breathing; if not, rescue breathing and CPR should be performed. And ideally, the drug naloxone should be given to the victim.
What is naloxone? Known by the brand name Narcan, it is an overdose antidote, a drug whose only effect is to reverse an overdose from opioid drugs like Oxycontin, Vicodin or heroin. Given via injection or nasal spray, it blocks the opioid receptors in the brain, typically working within about four minutes to revive the victim.
It seems like a no-brainer, doesn’t it? Shouldn’t anyone who takes opioids, or who is close to someone who does, know what to do in the event of an overdose, and keep this potentially lifesaving drug available?
In fact, however, it is much harder than it should be to get and fill a prescription for naloxone, even though it’s extremely safe and has no potential for abuse.
Why? Continue reading